Background: Nivolumab is a programmed death receptor-1 blocking antibody and the first to gain regulatory approval for use in non-small cell lung cancer (NSCLC). Whilst well tolerated in clinical trials, 3% of patients in a phase Ib study displayed thyroid dysfunction. Diagnosis and referral to appropriate specialties is a challenge in complex cancer cases where symptoms are often multi-factorial. Improved knowledge of the potential complications of new and novel cancer treatments is, therefore, of utmost importance.
Case presentation: Here we present a patient, RS, who developed thyrotoxicosis and subsequent hypothyroidism following Nivolumab treatment. RS is a 56 year old male with T4N2M0 NSCLC (likely squamous) first diagnosed in 2014 and initially treated with radical chemoradiation to good effect. Unfortunately, his disease re-presented in September 2016 and he was considered an ideal candidate for Nivolumab by the oncology team. First cycle was initiated in November 2016 and the treatment was well tolerated with only lethargy and fatigue as symptoms. Following the 3rd cycle of therapy, he was found to be thyrotoxic (free T4 of 54, TSH of 0.03), and had positive anti thyroid peroxidise antibodies but negative thyroid receptor antibodies. Nivolumab was withheld at this point. Following cessation, T4 levels decreased and Nivolumab was recommenced. However, he has remained hypothyroid following initial thyrotoxicosis both with and without Nivolumab treatment. He requires a low dose of levothyroxine to keep clinically symptom free.
Conclusions: The management of induced endocrine disorders following chemotheraphy/immunotherapy treatment can be difficult due to vague symptoms and a generalised malaise often induced by the treatment itself. Careful blood monitoring is essential in spotting and acting on such side effects especially when rare as in this case.